Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#235471] of Pankaj K. Agarwal

Papers Published

  1. Agarwal, PK; Sharir, M, Pseudo-line arrangements: Duality, algorithms, and applications, SIAM Journal on Computing, vol. 34 no. 3 (2005), pp. 526-552, ISSN 0097-5397 [doi]
    (last updated on 2017/12/15)

    Abstract:
    A finite collection of x-monotone unbounded Jordan curves in the plane is called a family of pseudo-lines if every pair of curves intersect in at most one point, and the two curves cross each other there. Let L be such a collection of n pseudo-lines, and let P be a set of m points in R 2. Extending a result of Goodman [Discrete Math., 32 (1980), pp. 27-35], we define a duality transform that maps L to a set L* of points in R 2 and P to a set P* of (x-monotone) pseudo-lines in R 2, so that the incidence and the "above-below" relations between the points and the pseudo-lines are preserved. We present an efficient algorithm for computing the dual arrangement A(P*) under an appropriate model of computation. We also present a dynamic data structure for reporting, in O(m ε+k) time, all k points of P that lie below a query arc, which is either a circular arc or a portion of the graph of a polynomial of fixed degree. This result is needed for computing the dual arrangement for certain classes of pseudo-lines arising in several applications, but is also interesting in its own right. We present a few applications of our dual arrangement algorithm, such as computing incidences between points and pseudo-lines and computing a subset of faces in a pseudo-line arrangement. Next, we present an efficient algorithm for cutting a set of circles into arcs so that every pair of arcs intersect in at most one point, i.e., the resulting arcs constitute a collection of pseudo-segments. By combining this algorithm with our algorithm for computing the dual arrangement of pseudo-lines, we obtain efficient algorithms for several problems involving arrangements of circles or circular arcs, such as reporting or counting incidences between points and circles and computing a set of marked faces in arrangements of circles. © 2005 Society for Industrial and Applied Mathematics.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320